Michigan, 2017

Hail and Damaging Winds in Michigan, July 7, 2017

July 7, 2017 · NWS DTX · 16 events in 5 counties and zones

Two rounds of severe weather impacted southeast Michigan, one during the early morning hours of July 7th and the second round occurring during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two rounds of severe weather impacted southeast Michigan, one during the early morning hours of July 7th and the second round occurring during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 6, 11:41 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 6, 11:41 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1241 AM EDT Fri Jul 7 2017

.AVIATION...

While lead thunderstorms cluster over parts of lower Michigan has
weakened considerably late this evening, outflow(s) to its south
continue to force additional scattered convection in the vicinity of
KFNT/KMBS as atmosphere remains modestly unstable. This activity
should shift/build slowly southward into KPTK area. Better forced
activity will then sweep into area overnight. While Hires models
tend to weaken this second batch of convection as well, general
consensus remains for a several hour where coverage will be notable
and worthy of tempo. Will also retain pro30 Friday afternoon as main
shortwave (and associated cold front) sweep through area.

For DTW...Next batch of showers/storms exiting the UP and Wisconsin
look to survive the trip into metro Detroit (or at least helped to
force additional development into the overnight hours. Best guess is
for roughly the 08z-11z time frame. Additional widely scattered
convection will be possible Friday afternoon along main cold front.

//DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms late tonight and again Friday afternoon.

* Low for ceilings aob 5000 feet during these periods of storm
  potential.

&&

.PREV DISCUSSION...
Issued at 1035 PM EDT Thu Jul 6 2017

UPDATE...

Several rounds of evening convection over northern and central lower
Michigan has favored development and redevelopment along hybrid lake
breeze/outflow boundaries during the evening. There was also a boost
of lift associated with the passing MCV that helped erode the weak
cap shown in the 00Z DTX sounding. This cap, along with the lack of
better low level moisture and focusing mechanisms, limited
development to the Saginaw Bay and Thumb region so far tonight.

The main question moving forward is whether or not the northern
Wisconsin to central U.P. MCS will hold together and move into SE
Michigan during the night. MCS maintenance will be strongly dependent
on the ability of the large scale pattern to build an instability
axis capable of holding up against the loss of daytime heating, and
this looks like it will struggle to keep up with the southeast
propagation of the MCS. The most likely scenario appears to be a
weakening trend in the MCS during the early overnight followed by new
elevated development late in the night as southwest flow and low
level moisture transport increases ahead of the cold front. This will
be too late to sustain the MCS into SE Michigan but will be adequate
for some late night nocturnal elevated instability capable of
supporting scattered showers and storms through mid Friday morning
followed by another round of surface based storms during the peak
heating frontal passage Friday afternoon.

PREV DISCUSSION...
Issued 321 PM EDT Thu Jul 6 2017

DISCUSSION...

A disjointed upper level trough structure characterizes the flow
regime over the eastern CONUS. Southeast Lower Michigan resides in a
narrow region of internal shortwave ridging. The combination of
rather clear skies and a dry column have allowed for maximum
insolation to elevate temperatures in the middle/upper 80s.
Furthermore, the surface pressure pattern remains non-descript
lending to the lack of any meaningful moisture advection into the
immediate region. Consequently, near surface instability is non-
existent for the time being.

Modest moisture transport is underway from central Wisconsin into
the Straits region, well in advance of a near surface frontal
structure. A fragmented region of elevated convection has persisted
at the nose of the increasing moisture flux convergence, currently
crossing northern Lake Huron into far northern Lower Michigan.

Two dynamical drivers are in play this convective cycle. The
residual MCV over Northeast Wisconsin - currently forcing the
ongoing convection to the north - which may continue expand
southwest along the observed ribbon of congestus over the west
central Lower Peninsula. Any development along this feature will
mainly affect the upper Saginaw Valley and Thumb regions this
evening. The lack of resident instability will certainly limit
convective vigor. The second driver is the impinging exit region of
the jet streak currently over western Lake Superior basin. As the
front settles into the region of higher moisture quality and
complimentary deep instability upstream over central Wisconsin, an
initially robust convective response is anticipated. However, the
HiRes guidance suite has struggled tremendously with current
convection and with the game plan for the next round of development.
Without a robust transport of quality moisture and instability,
expect any upstream convection to wane dramatically on approach from
the northwest overnight.

Near surface boundary does not clear the forecast area until later
in the day Friday. By this time, better near surface moisture will
have washed into the immediate area. Aloft, a much more vigorous
shortwave will swing southeast into the central Great Lakes region.
This will provide the dynamic forcing necessary to activate at least
scattered convection over southeast Michigan. It may take the
balance of the afternoon into the evening to clear the convective
potential. A few of the initial updrafts may be strong to support
marginally severe outcomes. Much drier air will filter back in
Friday night.

A series of low pressure systems will bring the potential for rain
and thunderstorms through much of the extended period. The first
chance for rain looks to be on Sunday afternoon with both the GFS
and Euro tracking a low pressure system moving through the Great
Lakes region. Better agreement between models allows for better
chances of rain and thunderstorms for the Monday and Tuesday period
as another wave of low pressure tracks through Lower Michigan. Rain
and thunderstorm potential will begin to diminish Tuesday evening as
high pressure builds into the area, bringing dry conditions for
Wednesday. The chance for showers and thunderstorms will then return
on Thursday. High temperatures will remain in the upper 70s to low
80s, with lows expected to be in the 60s.

MARINE...

Relatively quiet across the waters in terms of winds and waves as
current ridge axis yields to trough dropping into the Great Lakes.
Winds will veer with time from current southwesterly flow ahead of
an approaching cold front, to northwest on Friday behind the front.
Overall wind speeds look to stay below 20 knots. More impactful will
be the chances of thunderstorms this evening through Friday.
Activity is ongoing across Northern Lake Huron and there will be
opportunity for additional storms tonight along the cold front and
again Friday as the upper level trough drops through. Some storms
may become severe with gusty winds and large hail mainly across
northern Huron this evening and tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
UPDATE.......BT
DISCUSSION...Mann/MV
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 6, 2:48 AM EST, 21 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 AM EDT Thu Jul 6 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
348 AM EDT Thu Jul 6 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late today north of I-69, with
thunderstorm chances extending south this evening and overnight as a
cold front approaches. There is a marginal risk of severe weather,
with damaging winds to 60 mph and hail around 1 inch in diameter
being the primary hazards. Storm motion looks to be southeast around
25 mph on average.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms will continue on Friday, as cold front
tracks through. There is a marginal risk of severe storms across the
Detroit Metro area and points south.

The next chance of thunderstorms looks to be early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 AM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms over northern Lake Huron today,
with thunderstorm chances extending south this evening and overnight
as a cold front approaches. There is a marginal risk of severe
weather, with damaging winds to 60 mph and hail around 1 inch in
diameter being the primary hazards. Storm motion looks to be
southeast around 20 knots on average.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms will continue on Friday, as cold front
tracks through. There is a marginal risk of severe storms across Lake
St. Clair and Lake Erie.

The next chance of thunderstorms looks to be early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Jul 6, 7:26 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
826 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     12 NNW BAY PARK         43.81N 83.72W
07/06/2017  M32.00 MPH       LHZ422             MI   BUOY

            SAGINAW BAY LIGHT

&&

DELLIOTT
Special weather statement, Jul 6, 7:28 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
828 PM EDT THU JUL 6 2017

MIZ049-070115-
Huron MI-
828 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 915 PM EDT...

At 826 PM EDT, Doppler radar indicated strong thunderstorms along
and west of a line from 15 miles north of Port Hope to 6 miles east
of Bad Axe to near Sebewaing. Movement was east at 30 mph.

Torrential rainfall is the main hazard with these storms. Wind gusts
near 40 mph will also be possible.

Locations impacted include...
Bad Axe, Sebewaing, Harbor Beach, Ubly, Caseville, Port Austin, Port
Hope, Pigeon, Elkton, Kinde, Owendale, Verona, Helena, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Grindstone City and Port
Crescent State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding and ponding of
water on area roads. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4407 8286 4400 8270 4384 8259 4369 8257
      4367 8347 4373 8347 4370 8349 4371 8349
      4394 8344 4395 8334 4400 8328 4403 8310
      4407 8305
TIME...MOT...LOC 0026Z 274DEG 26KT 4416 8265 4384 8287 4369 8340

BT
Local storm report, Jul 6, 7:32 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
832 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     8 ESE AU GRES           44.02N 83.54W
07/06/2017  M46.50 MPH       LHZ421             MI   BUOY

            GRAVELLY SHOALS LIGHT...CORRECTED TO CONVERT KTS TO MPH.

0750 PM     TSTM WND GST     12 NNW BAY PARK         43.81N 83.72W
07/06/2017  M37.00 MPH       LHZ422             MI   BUOY

            SAGINAW BAY LIGHT...CORRECTED TO CONVERT KTS TO MPH.

&&

DELLIOTT
Local storm report, Jul 6, 7:48 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
848 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     CASEVILLE               43.94N 83.27W
07/06/2017  M44.00 MPH       HURON              MI   C-MAN STATION

            CASEVILLE LIGHT

&&

DELLIOTT
Special weather statement, Jul 6, 10:16 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1116 PM EDT THU JUL 6 2017

MIZ049-070400-
Huron MI-
1116 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL MIDNIGHT
EDT...

At 1115 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Caseville to near Sebewaing. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Pigeon around 1120 PM EDT.
  Elkton around 1125 PM EDT.
  Kinde and Owendale around 1135 PM EDT.
  Bad Axe around 1140 PM EDT.
  Ubly around 1150 PM EDT.

Other locations impacted by these storms include Pinnebog, Ruth,
Redman, Filion, Parisville, Helena, White Rock, Ivanhoe, Rapson and
Verona.

LAT...LON 4386 8261 4368 8259 4369 8261 4367 8347
      4373 8347 4370 8349 4370 8352 4399 8323
      4399 8269
TIME...MOT...LOC 0315Z 290DEG 27KT 4389 8322 4371 8351

BT
Special weather statement, Jul 7, 12:19 AM EST, 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
119 AM EDT FRI JUL 7 2017

MIZ061-062-069-070600-
Genesee MI-Lapeer MI-Oakland MI-
119 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAPEER...OAKLAND AND
SOUTHEASTERN GENESEE COUNTIES UNTIL 200 AM EDT...

At 119 AM EDT, Doppler radar indicated a strong thunderstorm over
Goodrich, or near Grand Blanc, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hadley around 125 AM EDT.
  Ortonville around 130 AM EDT.
  Oxford and Clarkston around 140 AM EDT.
  Pontiac around 150 AM EDT.
  Troy and Rochester around 200 AM EDT.

Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Holly State Recreation Area,
Commerce, Rose Center, Lathrup Village, Auburn Hills and Bingham
Farms.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4245 8308 4244 8343 4282 8368 4303 8369
      4314 8339 4288 8310
TIME...MOT...LOC 0519Z 313DEG 36KT 4294 8355

DG

The radar

The Detroit radar (KDTX), 34 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
July 7, 12:20 AM EST
Where
Genesee County, 2.14 mi WSW of Rankin
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.910, -83.770

A maple tree was reported down.

Thunderstorm Wind, Genesee

When
July 7, 12:24 AM EST
Where
Genesee County, 6.61 mi W of Hadley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.940, -83.530

A tree was reported down.

Thunderstorm Wind, Lapeer

When
July 7, 12:32 AM EST
Where
Lapeer County, 1.67 mi WSW of Thornville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.940, -83.250

A tree was reported blown down.

Thunderstorm Wind, Macomb

When
July 7, 1:04 AM EST
Where
Macomb County, Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.720, -83.030

Power outage reported due to tree damage.

Hail, Genesee

When
July 7, 3:30 PM EST
Where
Genesee County, 1.01 mi W of Mt Morris
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.120, -83.700

Hail, Genesee

When
July 7, 3:35 PM EST
Where
Genesee County, 0.86 mi NE of Elmcrest
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.110, -83.660

Thunderstorm Wind, Genesee

When
July 7, 4:00 PM EST
Where
Genesee County, Davison
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.030, -83.520

Multiple trees and power lines reported down.

Thunderstorm Wind, Lapeer

When
July 7, 4:20 PM EST
Where
Lapeer County, Hadley
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.950, -83.400

Trees reported down in Hadley.

Thunderstorm Wind, Lapeer

When
July 7, 4:40 PM EST
Where
Lapeer County, 0.51 mi W of Almont
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.920, -83.040

Trees reported down in Almont.

Thunderstorm Wind, Macomb

When
July 7, 5:05 PM EST
Where
Macomb County, 0.51 mi W of Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.720, -83.040

Trees reported snapped or uprooted.

Hail, Macomb

When
July 7, 5:11 PM EST
Where
Macomb County, 1.02 mi W of New Haven Macomb Arp
Measured
1 in hail
Reported by
Public
Coordinates
42.730, -82.900

Hail, Macomb

When
July 7, 5:25 PM EST
Where
Macomb County, 0.86 mi NE of Chesterfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -82.820

Thunderstorm Wind, Macomb

When
July 7, 5:25 PM EST
Where
Macomb County, 0.86 mi NE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.680, -82.820

Large tree limbs down, along with a fence damaged.

Hail, Washtenaw

When
July 7, 6:40 PM EST
Where
Washtenaw County, 0.86 mi SW of Scio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.310, -83.840

Hail, Washtenaw

When
July 7, 6:41 PM EST
Where
Washtenaw County, Ann Arbor
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.280, -83.730

Hail, Wayne

When
July 7, 7:05 PM EST
Where
Wayne County, 1.68 mi WNW of Greenfield Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.310, -83.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711942, 711943, 711944, 714127, 711934, 711935, 711947, 711949, 714131, 711950, 711936, 711937, 711951, 711938, 711939, 711940.